Colorado, 2003

Wildfire in Colorado, July 13 to 15, 2003

July 13 to 15, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Alta Fire and occurred in the Uncompahgre National Forest. The fire consumed 120 acres of spruce, fir, and aspen forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Alta Fire and occurred in the Uncompahgre National Forest. The fire consumed 120 acres of spruce, fir, and aspen forest. The estimated cost of fighting the fire was 307 thousand dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 13, 1:31 PM MST, 29 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
231 PM MDT SUN JUL 13 2003

SUBSIDENCE INVERSION AROUND 400 MB CONTS TO KEEP A LID ON CONVECTION
THIS AFTERNOON WITH ONLY A FEW STORMS NORTH OF THE INTERSTATE 70
CORRIDOR AND OVER THE SAN JUANS.  TOTAL LIGHTNING STRIKES THROUGH 2
PM OVER WESTERN COLORADO AND EASTERN UTAH TOTALS 2. INCREASE IN CLOUD
COVER HAS HELPED TO HOLD TEMPS BACK SLIGHTLY...ALTHOUGH READINGS
STILL RUNNING CLOSE TO YESTERDAYS RECORD BREAKING NUMBERS.

SHORT-TERM DISCUSSION (TONIGHT-MONDAY NIGHT)...WEAK WAVE PASSING
THROUGH THE NRN ZONES THIS EVENING SHOULD HELP TO WEAKEN THE STRONG
CAP LATE THIS AFTERNOON/EARLY THIS EVENING...SO STILL EXPECT A FEW
MORE STORMS TO DEVELOP TODAY...WITH ACTIVITY GENERALLY NORTH OF
INTERSTATE 70.  CONDITIONS QUIET DOWN AFTER SUNSET WITH CLEARING
CONDS THE REMAINDER OF THE NIGHT.

MONDAY...MODELS CONTG TO ADVERTISE DRIER AIR MOVING BACK INTO THE
AREA AS HEIGHTS RISE SLIGHTLY OVER WESTERN COLORADO AND EASTERN
UTAH.  HOWEVER...UPSTREAM SOUNDINGS CONT TO SEE AN INCREASE IN
PRECIPITABLE WATER WITH KDRA SITTING AT JUST UNDER THREE QUARTERS
OF AN INCH THIS MORNING.  KSLC...KFGZ AND KGJT ALSO SAW VALUES
RUNNING AOA A HALF INCH.  WATER VAPOR IMAGERY INDICATES MID/HIGH
LEVEL MOISTURE WL CONT TO STREAM INTO THE AREA ON MONDAY...ALTHOUGH
SLIGHT WARMING ALOFT WL LKLY PROVIDE ANOTHER SUBSIDENCE CAP ALOFT.
THIS WL RESULT IN MAINLY FLAT CUMULUS MONDAY AFTERNOON...WITH
CONVECTIVE POTENTIAL CONFINED TO THE HIGHEST MTN RIDGES...WITH THE
SAN JUANS THE FAVORED AREA. WL CONT CURRENT TREND OF LOW POPS
OVER THE MTNS WITH DRY AND HOT CONDS IN THE VALLEYS. A FEW STORMS
EXPECTED TO LINGER INTO THE EVENING HOURS...OTHERWISE DRY CONDS WL
PERSIST MONDAY NIGHT. HAVE DECIDED TO DROP THE MOSTLY CLEAR CONDS
OVER THE CWA MONDAY NIGHT...AS CI DECK THICKENS PROVIDING A PARTLY
CLOUDY SKY. JDC

MID-TERM DISCUSSION (TUE-THU)...
CENTER OF SWRN RIDGE SLOWLY SHIFTS TO THE 4-CORNERS...FLATTENING
WED/THU AS PAC WAVE MOVES EAST ALONG CANADIAN BORDER. GRADUAL
INCREASE IN MID/UPPER LEVEL MOISTURE...BUT DEEPER MOISTURE SHOULD
STAY IN AZ. WEAK DISTURBANCES FLOATING THROUGH RIDGE IMPOSSIBLE TO
TIME...AND CONVECTION DEPENDANT MAINLY ON DIFFERENTIAL HEATING. WILL
KEEP ISOLATED MAINLY DRY THUNDERSTORMS IN THE FORECAST. ABOVE NORMAL
TEMPS CONTINUE...COOLING A FEW DEGREES BY THU DUE TO GRADUAL INCREASE
IN CLOUDINESS.

EXTENDED DISCUSSION (FRI-SUN)...
BROAD RIDGE AS ANTICYLCONIC CENTER(S) BECOME ILL-DEFINED AND
WESTERLIES PULL BACK NORTHWARD TO THE CANADIAN BORDER...LEAVING WEAK
FLOW OVER THE FORECAST AREA. ECMWF HOLDS ONTO STRONGER HIGH OVER THE
AREA THAN THE GFS...WHICH WANTS TO SLIP IT MORE EWD. STILL ANTICIPATE
SLOW DRIFT OF MOISTURE NORTHWARD...BUT NO STRONG MONSOONAL SURGE. CUT
BACK POP GRIDS A BIT IN THE MTNS.   JAD

.GJT...NONE.
Hazardous weather outlook, Jul 13, 4:45 AM MST, 9 hours 15 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
THE MOUNTAINS IN COLORADO AND THE EASTERN UINTAS IN UTAH. THE MAIN
THREAT WILL BE GUSTY THUNDERSTORM WINDS AND CLOUD TO GROUND
LIGHTNING. LITTLE TO NO RAIN WILL OCCUR WITH THE STORMS. IT WILL BE
HOT WITH NEAR RECORD BREAKING TEMPERATURES OCCURRING AGAIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ISOLATED THUNDERSTORMS ARE EXPECTED NEAR THE CONTINENTAL DIVIDE ON
TUESDAY WITH GRADUALLY INCREASING AFTERNOON THUNDERSTORMS ACTIVITY
OVER THE MOUNTAINS UNTIL SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Miguel

When
July 13, 2:00 PM MST to July 15, 12:00 PM MST
Where
San Miguel County, 4 mi SW of Telluride
Reported by
GOVT OFFICIAL
Coordinates
38.004, -108.406 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379555.